- Meeting abstract
- Open Access
Dynamic subaortic stenosis with the use of vasoactive drugs in critical care: case report
© BioMed Central Ltd 2003
- Published: 25 June 2003
- Intensive Care Unit
- Ejection Fraction
- Aortic Aneurysm
- Abdominal Aortic Aneurysm
Although the use of vasoactive drugs is widespread in the critical care setting, its use is associated sometimes with an undesirable hemodynamic outcome. The dynamic subaortic stenosis is a phenomenon described in the echocardiogram stress testing in which patients are submitted to the use of dobutamine. Similarly it could happen in the critical setting where high doses of vasoactives drugs are frequently prescribed, but to our knowledge this has never been described previously.
A male patient, 66 years old, with no mentioned cardiovascular disease was submitted to an elective surgical correction of an infrarenal abdominal aortic aneurysm. The surgery was complicated with hemorrhagic shock, with the necessity for large amounts of volume (crystalloids, colloids and blood products) and high doses of vasoactive drugs. He was admitted to the intensive care unit (ICU) where a pulmonary artery catheter was placed. On the fourth day he was using 16.67 μg/kg/min dobutamine and was submitted to the first cardiac echocardiogram, which revealed a normal aortic valve/ventricular gradient (Ao/LV) (<25 mmHg) and an ejection fraction (EF) of 0.61. Despite the aggressive treatment, he had progressive hemodynamic worsening that prompted progressive elevation of the vasoactive drugs dosage. On the seventh day, with a dobutamine dose of 20.80 μg/kg/min, a second echocardiogram was performed that revealed an Ao/LV of 100 mmHg, an EF of 0.59 and an image suggestive of subaortic stenosis. During the recovery period of his clinical status, on the eighth day, a new echocardiogram was performed and showed an Ao/LV lower than 25 mmHg and an EF of 0.61. The patient was discharged from the ICU 64 days later.
This phenomenon seems to mimic echocardiogram stress testing, and its misinterpretation may induce the use of deleterious doses of vasoactive drugs.